|Type of medicine||Analgesic|
|Used for||Pain and high temperature|
|Also called||Alvedon®, Calpol®, Disprol®, Mandanol®, Medinol®, Perfalgan®, Panadol®|
|Available as||Tablet, capsule, soluble tablet, oral liquid, suppository and injection|
Paracetamol belongs to the group of medicines known as analgesics or painkillers. It is used to relieve mild to moderate pain. It is also useful for lowering a raised temperature.
Before taking paracetamol
Before taking paracetamol make sure your doctor or pharmacist knows:
- If you are pregnant, trying for a baby or breast-feeding.
- If you have liver or kidney problems.
- If you drink large amounts of alcohol.
- If you are taking other medicines, including those available to buy without a prescription, herbal or complementary medicines.
- If you have ever had an allergic reaction to this or to any other medicine.
How to take paracetamol
- Before taking paracetamol, read the manufacturer's printed information leaflet.
- Take paracetamol exactly as directed by your doctor or pharmacist, or as directed on the label of the container.
- If you are giving paracetamol to your child, check the label carefully to make sure you are giving the correct dose for the age of your child.
- You can take paracetamol up to four times a day, every 4-6 hours, but do not take more than 4 doses of paracetamol in any 24 hour period.
- Never take more than the dose on the label. Taking too much paracetamol can cause liver damage. If you suspect that you or someone else has taken an overdose of paracetamol go to the accident and emergency department of your local hospital at once. Take the container with you, even if it is empty.
Getting the most from your treatment
- If your symptoms do not begin to improve after taking paracetamol, speak with your pharmacist or doctor.
- Do not take any other paracetamol products at the same time. Paracetamol is contained in many over-the-counter preparations including compound cold and flu products. Paracetamol may also be contained in painkillers which you may already have been prescribed by your doctor. Before taking any other medicines, check the label to see whether they contain paracetamol.
- If you are taking any prescribed medicines, check with your pharmacist before taking any 'over-the-counter' medicines such as paracetamol to make sure it can be taken alongside your other medication.
Can paracetamol cause problems?
Paracetamol rarely causes side-effects when it is taken as directed on the label, but if you experience any symptoms which you think may be due to this medicine, discuss them with your pharmacist or doctor.
How to store paracetamol
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Further reading & references
- British National Formulary; 59th Edition (March 2010) British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
|Original Author: Helen Allen||Current Version: Helen Allen|
|Last Checked: 18/11/2010||Document ID: 1443 Version: 23||© EMIS|
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.